Michael K. Williams’ fentanyl overdose
In early September, actor Michael K. Williams was found dead in his Brooklyn penthouse. Williams, known for his role as stick-up man Omar Little in “The Wire”, and more recently as Montrose Freeman in the HBO drama series “Lovecraft Country”, had been tracked down by his nephew. Three weeks later, the New York City Medical Examiner’s Office announced that Williams had died of “acute poisoning from the combined effects of fentanyl, p-fluorofentanyl, heroin and cocaine.” The mode of death was considered accidental.
Williams had spoken openly about his mental health and addiction issues. Raised in the East Flatbush Projects in Brooklyn, Williams was exposed to crime and sexual abuse, and became addicted to drugs as a teenager. On her 25th birthday, Williams was attacked in a fight, leaving her with a long, diagonal scar on her face, which appeared to drastically change her image. He started getting roles in music videos and later in movies, usually playing gangster characters.
Taking action has become a double-edged sword for Williams, sometimes keeping him sober and sometimes causing him to relapse. In June 2017 New York Times interview, Williams explained that “The characters that mean the most to me are the ones who almost killed me. It’s a sacrifice I chose to make.”
Realizing that through his acting work he could be an advocate and make a difference in his community, Williams struggled to overcome his addiction: âThe addiction doesn’t go away. It’s a daily struggle for me, but I fight.”
In 2016, Williams hosted a Vice News program titled “Black Market” and in 2018 produced the documentary “Raised in the System” for HBO’s Emmy Award-winning weekly news magazine series “Vice”.
Fentanyl was first developed in 1959 and introduced in the 1960s as an intravenous anesthetic. It is legally manufactured and distributed in the United States as a prescription drug, but it is also manufactured and used illegally. A strong synthetic opioid, it is chemically similar to morphine, but 50 to 100 times more potent. Like morphine, it is generally used to treat patients with severe pain, often after surgery. It is also sometimes used to treat patients with chronic pain who are physically tolerant to other opioids.
When prescribed by a doctor, fentanyl can be given as an injection (Sublimaze), a patch to apply to a person’s skin (Duragesic), or lozenges to suck like cough drops (Actiq ).
Although fentanyl can be diverted by theft; fraudulent prescriptions; and illicit distribution by patients, doctors and pharmacists, it is also made in laboratories and illegally sold as a powder, deposited on blotting paper, put in nasal droppers and sprays, or made into pills that look like other prescription opioids. The National Institute on Drug Abuse (NIDA) has warned that some drug dealers mix fentanyl with other drugs, such as heroin, cocaine, methamphetamines and MDMA. It takes very little fentanyl to produce a high effect, which makes it a cheap additive to increase the euphoric effect of drugs. This is often done without the user’s knowledge, which puts them at a higher risk of overdose.
How does fentanyl affect the brain?
Like heroin, morphine, and other opioid drugs, fentanyl works by binding to opioid receptors in the body, which are found in areas of the brain that control pain and emotions.
The effects of fentanyl on the brain can include:
- Extreme happiness and euphoria
The effects of fentanyl on the body can include:
- Respiratory depression
- Pain relief
- Urinary retention
- Pupillary constriction
As with other opioids, fentanyl can be highly addictive with prolonged use. In addition, tolerance to the drug causes users to seek larger doses, which increases their risk of overdose.
Symptoms of fentanyl overdose
Overdose can lead to stupor, pupil size changes, cold clammy skin, cyanosis, coma and respiratory failure leading to death. The presence of a triad of symptoms, such as coma, point pupils, and respiratory depression, is strongly suggestive of opioid poisoning.
Overdose of fentanyl
According to the CDC, more than 36,000 deaths involving synthetic opioids (other than methadone) occurred in the United States in 2019. Synthetic opioid-related death rates increased by more than 15% from 2018 to 2019 and accounted for nearly 73% of all opioids. involved deaths in 2019. The overdose death rate involving synthetic opioids was more than 11 times higher in 2019 than in 2013.
The latest provisional drug overdose death toll through May 2020 has suggested an acceleration in overdose deaths during the COVID-19 pandemic, with synthetic opioids being the main driver. The 12-month synthetic opioid-related death toll increased 38.4% between the 12 months ending June 2019 and the 12 months ending May 2020. Cocaine overdose deaths also increased over the past 12 months. pandemic, and many of them involve both cocaine and synthetic opioids.
The Drug Enforcement Administration (DEA) recently launched a new initiative called One Pill Can Kill. DEA administrator Anne Milgram has warned that there is now an alarming amount of counterfeit pills containing the deadly fentanyl: sometimes methamphetamine. “
Counterfeit pills are deadlier than ever. The number of counterfeit pills containing fentanyl seized by the DEA has jumped almost 430% since 2019. Laboratory tests by the DEA have found that two out of five pills containing fentanyl contained a potentially fatal dose.
Healthcare professionals should advise patients that the only safe medicines are those prescribed by a trusted healthcare professional and dispensed by a licensed pharmacist.
Treatment of fentanyl overdose
As mentioned earlier, many drug dealers mix the cheaper fentanyl with other drugs like heroin, cocaine, MDMA, and methamphetamines to increase their profits, often making it difficult to know which drug caused it. overdose. Naloxone is a drug that can treat an overdose of fentanyl when given immediately. It works by quickly binding to opioid receptors and blocking the effects of opioid drugs. However, fentanyl is more potent than other opioid drugs like morphine and may require multiple doses of naloxone.
If you suspect that someone is overdosing, the most important step is to call 911 so that they can receive immediate medical attention. Once medical staff arrive, they will administer naloxone if they suspect an opioid drug is involved.
Naloxone is available as a solution for injection (Narcan) or as a nasal spray (Kloxxado).
People who receive naloxone should be monitored for an additional 2 hours after the last dose to make sure that breathing is not slowing or stopping.
Some states have passed laws that allow pharmacists to dispense naloxone without a personal prescription. Plus, friends, family, and other community members can use the nasal spray versions of naloxone to save someone who overdoses.
Michele R. Berman, MD, is a pediatrician turned medical journalist. She was educated at Johns Hopkins, Washington University in St. Louis, and St. Louis Children’s Hospital. Its mission is both journalistic and educational: to report on common illnesses affecting uncommon people and to summarize the evidence-based medicine behind the headlines.